New Jersey, 2003

Tropical Storm and Storm Surge in New Jersey, September 18 to 20, 2003

September 18 to 20, 2003 · NWS PHI · 36 events in 21 counties and zones

Tropical Storm Isabel produced strong power outage producing winds, moderate tidal flooding along the Delaware Bay and the Delaware River and erosion and rough surf along the shore. Two deaths were directly attributed to the storm.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Tropical Storm Isabel produced strong power outage producing winds, moderate tidal flooding along the Delaware Bay and the Delaware River and erosion and rough surf along the shore. Two deaths were directly attributed to the storm. In Warren County, a 34-year-old woman died in Independence Township when a tree landed and crushed the vehicle she was riding. In Cape May County, a 51-year-old man drowned in the rough surf off of Wildwood Crest. Isabel made landfall as a hurricane near Drum Inlet, North Carolina around 100 p.m. EDT on the 18th and weakened as it tracked farther inland. At one time in its life cycle, it was a powerful Category 5 hurricane when it was north of the Leewood Islands. Winds gusted up to 62 mph in New Jersey and downed countless numbers of trees, tree limbs and power lines. It was one of the worst power outages on record for area utilities. Jersey Central Power and Light reported that 220,000 of its customers lost power while Conectiv Energy reported about 162,000 of its customers lost power. While tide heights along the oceanside only reached minor, wave action caused considerable beach erosion, especially in Cape May and Atlantic Counties. The tidal departures increased as southeast winds funneled the winds up Delaware Bay and River. At Reedy Point (Delaware), the tide reached 8.66 feet above mean lower low water. The storm surge was 5 feet. In Burlington, the tide reached 10.64 feet. The storm surge was 6.49 feet. The rain was not heavy as most places had less than an inch and half of rain. The heaviest rain with tropical systems often falls west of its storm track, thus the region was spared from the heavier rain. Peak wind gusts included 63 mph in Cape May City, 62 mph in Strathmere (Cape May County), 61 mph at the Cape May Coast Guard, 55 mph in Millville (Cumberland County), 53 mph at the Atlantic City Marina, 52 mph in Keansburg (Monmouth County) and 47 mph in Sparta (Sussex County). A peak wind gust of 70 mph was also recorded at Ship John Shoal Light in Delaware Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 3:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EDT THU SEP 18 2003

ISABEL ON TRACK TO CROSS NORTH CAROLINA COAST EARLY THIS AFTN.
MAIN CHANGE THIS FCST PKG IS TO GO FROM INLAND TROP STRM WATCH
TO INLAND TROP STRM WARNING...WILL SEND OUT NPW. TIMING OF PCPN
LOOKS GOOD...MOVING INTO SRN ZONES BY MID MRNG AND SPRDNG TO OUR
NRN ZNS BY MID OR LATE AFTN. FLOODING WILL BE A DEFINITE PROBLEM...
ESP IN AREAS HARD HI ON MONDAY. WILL CONT THE FLOOD WATCH FOR TNGT
INTO FRI...WILL SEND OUT FFA. WILL ALSO SEND OUT AN UPDATED HLS.

.PHI...TROPICAL STORM WARNING FOR NORTHEASTERN MARYLAND (MD ZONES
        8/12/15/19/20), DELAWARE (DE ZONES 1/2/3/4), AND NEW
        JERSEYS COASTAL COUNTIES (NJ ZONES 13/14/16/20/21/22/
         23/24/25/26/27).
       TROPICAL STORM WARNING FOR THE COASTAL WATERS FROM SANDY HOOK
        NJ TO FENWICK ISLAND DE AND FOR DELAWARE BAY.
       INLAND TROPICAL STORM WIND WARNING FOR THIS AFTERNOON INTO
        FRIDAY MORNING FOR PA ZONES 54/55/60/61/62/67/68/69/70/71
        AND NJ ZONES 1/7/8/9/10/12/15/17/18/19.
       FLOOD WATCH FOR TONIGHT INTO FRIDAY FOR PA ZONES
        54/55/60/61/62/67/68/69/70/71, NJ ZONES 1/7/8/9/10/12/15/
        16/17/18/19, DE ZONE 1 AND MD ZONE 8.

RPW
Hazardous weather outlook, Sep 18, 4:35 AM EST, 1 hour 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THE PRIMARY IMPACTS OF HURRICANE ISABEL WILL BE FELT WELL TO THE
SOUTH AND WEST OF THIS REGION. HOWEVER SECONDARY EFFECTS OF
WIND...RAIN AND TIDE WILL AFFECT THE AREA LATE TODAY INTO EARLY
FRIDAY. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY.

PLEASE SEE THE ADVISORIES FROM THE TROPICAL PREDICTION CENTER FOR
THE LATEST INFORMATION ON HURRICANE ISABEL.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIP CURRENTS WILL CONTINUE TO BE A THREAT FOR THE NEXT SEVERAL
DAYS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind, 11 storm surge/tide, 6 tropical storm, 4 high surf. Local standard time, as filed.

High Surf, Eastern Atlantic

When
September 18, 6:00 AM EST to September 20, 6:00 PM EST
Where
Eastern Atlantic forecast zone
Property damage
$2.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Surf, Eastern Cape May

When
September 18, 6:00 AM EST to September 20, 6:00 PM EST
Where
Eastern Cape May forecast zone
Deaths
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Surf, Eastern Monmouth

When
September 18, 6:00 AM EST to September 20, 6:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Surf, Eastern Ocean

When
September 18, 6:00 AM EST to September 20, 6:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Atlantic

When
September 18, 1:00 PM EST to 6:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Cape May

When
September 18, 1:00 PM EST to 6:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Monmouth

When
September 18, 1:00 PM EST to 6:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Ocean

When
September 18, 1:00 PM EST to 6:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Storm Surge/Tide, Southeastern Burlington

When
September 18, 1:00 PM EST to 6:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Cape May

When
September 18, 1:00 PM EST to 6:00 PM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Tropical Storm, Cumberland

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Cumberland forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Tropical Storm, Eastern Atlantic

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Eastern Atlantic forecast zone
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Tropical Storm, Eastern Cape May

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Eastern Cape May forecast zone
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Tropical Storm, Eastern Monmouth

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Eastern Monmouth forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Tropical Storm, Eastern Ocean

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Eastern Ocean forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Tropical Storm, Western Cape May

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Western Cape May forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

High Wind, Camden

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Camden forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

High Wind, Gloucester

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Gloucester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

High Wind, Hunterdon

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Hunterdon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

High Wind, Mercer

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

High Wind, Middlesex

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

High Wind, Morris

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Morris forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

High Wind, Northwestern Burlington

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Northwestern Burlington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Salem

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Salem forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

High Wind, Somerset

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

High Wind, Southeastern Burlington

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Southeastern Burlington forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

High Wind, Sussex

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Sussex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

High Wind, Warren

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

High Wind, Western Atlantic

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Western Atlantic forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

High Wind, Western Monmouth

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Western Monmouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

High Wind, Western Ocean

When
September 18, 4:00 PM EST to September 19, 5:00 AM EST
Where
Western Ocean forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Storm Surge/Tide, Cumberland

When
September 19, 12:00 AM EST to 3:00 PM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Storm Surge/Tide, Camden

When
September 19, 1:00 AM EST to 5:00 PM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Storm Surge/Tide, Gloucester

When
September 19, 1:00 AM EST to 5:00 PM EST
Where
Gloucester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Storm Surge/Tide, Northwestern Burlington

When
September 19, 1:00 AM EST to 5:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Storm Surge/Tide, Salem

When
September 19, 1:00 AM EST to 5:00 PM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Eastern Cape May2003-09-2051MaleIn WaterDirect
High Wind, Warren2003-09-18FemaleVehicle/Towed TrailerDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, September 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337623, 5337624, 5337625, 5337626, 5337523, 5337524, 5337525, 5337526, 5337621, 5337622, 5336719, 5336720, 5336721, 5336722, 5336723, 5336724, 5336725, 5336726, 5336727, 5336728, 5336729, 5336730, 5336731, 5336732, 5336733, 5336734, 5336735, 5336736, 5336737, 5337519, 5337520, 5337522, 5337521, 5337618, 5337619, 5337620.